Alert archive / Louisiana / Tornado Warnings in 2021

Tornado Warning 25, NWS New Orleans, LA

May 18, 2021Saint Tammany Parish, Tangipahoa Parish, Louisiana

NWS New Orleans, LA issued this tornado warning at May 18, 2021, 2:23 AM CDT for Saint Tammany Parish, Tangipahoa Parish, Louisiana. It was in force for 12 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2021, 2:23 AM CDT (07:23 UTC)
Expired
May 18, 2021, 2:35 AM CDT
In force
12 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

Counties Saint Tammany Parish, LA, Tangipahoa Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 7.4 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2021-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 386 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2021-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
386 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
682 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

644 
WFUS54 KLIX 180723
TORLIX
LAC103-105-180745-
/O.NEW.KLIX.TO.W.0025.210518T0723Z-210518T0745Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service New Orleans LA
223 AM CDT Tue May 18 2021

The National Weather Service in New Orleans has issued a

* Tornado Warning for...
  West central St. Tammany Parish in southeastern Louisiana...
  Southeastern Tangipahoa Parish in southeastern Louisiana...

* Until 245 AM CDT.
    
* At 222 AM CDT, a severe thunderstorm capable of producing a 
  tornado was located near Madisonville, or 8 miles southwest of 
  Covington, moving northwest at 15 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  west central St. Tammany and southeastern Tangipahoa Parishes.

This includes Interstate 12 between mile markers 57 and 62.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3036 9003 3034 9005 3037 9010 3037 9012
      3039 9021 3034 9027 3041 9033 3048 9014
TIME...MOT...LOC 0722Z 142DEG 15KT 3037 9017 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$
1 follow-up statement
360 
WWUS54 KLIX 180735
SVSLIX

Severe Weather Statement
National Weather Service New Orleans LA
235 AM CDT Tue May 18 2021

LAC103-105-180745-
/O.CAN.KLIX.TO.W.0025.000000T0000Z-210518T0745Z/
St. Tammany LA-Tangipahoa LA-
235 AM CDT Tue May 18 2021

...THE TORNADO WARNING FOR WEST CENTRAL ST. TAMMANY AND SOUTHEASTERN
TANGIPAHOA PARISHES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.

LAT...LON 3036 9003 3034 9005 3037 9010 3037 9012
      3039 9021 3034 9027 3041 9033 3048 9014
TIME...MOT...LOC 0733Z 142DEG 15KT 3041 9021 

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at May 17, 4:06 PM CDT, 10 hours 17 minutes earlier.

Area forecast discussion, May 17, 4:06 PM CDT, 10 hours 17 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
406 PM CDT Mon May 17 2021

.SHORT TERM (Tonight through Wednesday Night)...A broad region of
difluence and increased upper level forcing will remain over
portions of the forecast area through Wednesday night. This region
of enhanced lift will interact with a plume of deep tropical
moisture and moderate instability feeding into the area to
produce periods of shower and thunderstorm activity. Precipitable
water values will remain high in excess of 1.75 inches across the
western half of the CWA, and light winds aloft will allow for slow
storm motion tonight through tomorrow night. There does appear to
be a period of lower instability tonight, and this is reflected
in lower POP values. Conditions will turn more favorable for
convective development from late morning through the afternoon
hours tomorrow as temperatures warm back into the upper 70s and
lower 80s. Given the slow storm motions anticipated and moist
adiabatic lapse rates in place, efficient and slow moving
thunderstorms could form. These warm and efficient rain processes
could produce rainfall rates in excess of 2 inches per hour, and
result in locally heavy rainfall over isolated areas. At this
time, the most likely areas for heavy rainfall appear to be
extending from a line generally south and west of Baton Rouge and
New Orleans, and a flash flood watch has been issued for this
region. The convective activity should begin to wane tomorrow
night as instability values decrease, and the threat of heavy
rainfall should begin to diminish. However, given the uncertainty
in exact timing, it was decided to keep the flash flood watch out
through Wednesday morning.

The main heavy rainfall axis should shift back to the west toward
Texas on Wednesday as a strengthening mid to upper level ridge
axis begins to exert greater influence over the forecast area.
Increasing upper level subsidence and a pool of drier air in the
mid-levels will begin to spread into the region from the east.
This will bring lower precipitable water values and slightly lower
rain chances to the area with a fairly sharp east to west POP
gradient in place. Temperatures will also begin to warm as ridging
builds in with highs warming from the upper 70s and lower 80s into
the mid 80s. The convection will be largely diurnal on Wednesday
with most of the activity diminishing in the evening hours.

.LONG TERM (Thursday through Sunday Night)...The ridge axis will
continue to build into the area with increasing subsidence and a
strong mid-level cap taking hold of most of the area. A sharp east
to west gradient in atmospheric moisture will be evident on
Thursday and Friday with higher POP values across the western
third of the CWA. Temperatures will continue to warm with highs
climbing into the mid to upper 80s on Thursday and Friday. By the
weekend, the high will be in firm control of the area with a
strong capping inversion and warmer than average temperatures in
the upper 80s and lower 90s expected. There could be some isolated
diurnal convection across the western third of the CWA where just
a bit more moisture and less influence of the ridge is expected.
Overall, a much drier and warmer pattern is expected to develop by
the weekend.

&&

.AVIATION...The 00z TAF will show lingering MVFR ceilings of
between 1500 and 3000 feet through the overnight hours at the
majority of the terminals with only KMCB dropping into IFR range
around 12z tomorrow. The rainfall should become less prevalent and
have only VCSH mention for most terminals. Another round of
showers and thunderstorms should begin to develop during the late
morning hours tomorrow and continue to develop through the
afternoon. Brief periods of IFR conditions could accompany these
thunderstorms.

&&

.MARINE...A tightening pressure gradient will bring increased
onshore flow to the area through the end of the week. Southeast
winds of 15 to 25 knots will produce rough seas due to a
combination of both wind waves and swell through Saturday. As a
result, small craft advisories are anticipated to continue over
the open Gulf waters and sounds through the end of the week. Tides
will also be higher along south and east facing shores and some
minor coastal flooding will be possible.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  66  81  67  83 /  60  70  40  60
BTR  69  82  69  83 /  70  80  50  70
ASD  69  82  69  82 /  30  60  40  50
MSY  70  81  71  82 /  40  70  50  60
GPT  71  80  70  79 /  30  50  40  40
PQL  69  82  68  82 /  30  40  30  30

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch through Wednesday morning for LAZ034-046>050-
     056>061-063>070-072-075>078.

     Coastal Flood Advisory until midnight CDT Tuesday night for
     LAZ076-078.

GM...Small Craft Advisory until 7 AM CDT Wednesday for GMZ536-538-550-
     552-555-557-570-572-575-577.

MS...Coastal Flood Advisory until midnight CDT Tuesday night for
MSZ080.

GM...Small Craft Advisory until 7 AM CDT Wednesday for GMZ538-550-552-
     555-557-570-572-575-577.

&&

PG

In the hours before

Local storm report, May 17, 10:21 PM CDT, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1021 PM CDT MON MAY 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     FLASH FLOOD      1 SE OAK HILLS PLACE    30.36N 91.07W
05/17/2021                   EAST BATON ROUGE   LA   EMERGENCY MNGR

            EM REPORTED ST. GEORGE FIRE DEPT CONDUCTED A
            HIGH WATER RESCUE FROM A HOME IN ST. GEORGE.

&&

DM
Local storm report, May 17, 10:23 PM CDT, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1023 PM CDT MON MAY 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1022 PM     FLASH FLOOD      2 E WESTMINSTER         30.41N 91.06W
05/17/2021                   EAST BATON ROUGE   LA   PUBLIC

            WATER ENTERING AT LEAST ONE HOME NEAR
            JEFFERSON AND AIRLINE.

&&

DM
Local storm report, May 17, 10:59 PM CDT, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1059 PM CDT MON MAY 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1048 PM     FLASH FLOOD      1 NW OAK HILLS PLACE    30.38N 91.10W
05/17/2021                   EAST BATON ROUGE   LA   BROADCAST MEDIA

            WATER ENTERING THE WVLA STUDIO.

&&
Local storm report, May 17, 11:08 PM CDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1108 PM CDT MON MAY 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1107 PM     FLASH FLOOD      2 ESE OAK HILLS PLACE   30.36N 91.05W
05/17/2021                   EAST BATON ROUGE   LA   PUBLIC

            WATER IN A HOME NEAR THE INTERSECTION OF
            PERKINS RD AND PECUE LN. VIA SOCIAL MEDIA.

&&

DM
Special weather statement, May 18, 1:07 AM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service New Orleans LA
107 AM CDT Tue May 18 2021

LAZ036-037-046>050-071-072-MSZ069-070-180815-
East Feliciana-St. Helena-Iberville-West Baton Rouge-
East Baton Rouge-Ascension-Livingston-Northern Tangipahoa-
Southern Tangipahoa-Amite-Pike-
Including the cities of Jackson, Clinton, Felps, Darlington,
Easleyville, Greensburg, Montpelier, Bayou Sorrel, Plaquemine,
White Castle, Port Allen, Addis, Brusly, Baton Rouge, Gonzales,
Donaldsonville, Prairieville, Denham Springs, Watson, Walker,
Amite, Kentwood, Roseland, Wilmer, Hammond, Robert, Ponchatoula,
Gillsberg, Gloster, Smithdale, Liberty, and McComb
107 AM CDT Tue May 18 2021

...STRONG WINDS IN THE WAKE OF THUNDERSTORMS...

Strong winds have developed in the wake of a complex of
thunderstorms across portions of southwest Mississippi and
southeast Louisiana early this morning. Wind gusts of 40 to 50 mph
have been observed in the Baton Rouge and McComb areas since
midnight. Winds this strong with wet ground from heavy rainfall
could cause damage from downed trees. These winds could also cause
problems for high profile vehicles, especially on Interstates 10
and 12. Winds should slowly diminish as the thunderstorms continue
to move east of the area.
Special weather statement, May 18, 2:13 AM CDT, 10 minutes before
Special Weather Statement
National Weather Service New Orleans LA
213 AM CDT Tue May 18 2021

LAZ066-180800-
Lower Terrebonne-
213 AM CDT Tue May 18 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN TERREBONNE
PARISH...

At 213 AM CDT, a strong thunderstorm was located 10 miles southwest
of Dulac, or 21 miles southwest of Houma, moving east at 40 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Dulac, Montegut, Chauvin, Cocodrie, Tambour Bay Buoy and Lumcon
Center Buoy.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2922 9094 2922 9085 2920 9086 2923 9083
      2926 9090 2924 9095 2931 9092 2936 9098
      2950 9053 2932 9042 2927 9048 2928 9057
      2925 9059 2922 9053 2921 9057 2925 9061
      2921 9059 2922 9064 2914 9065 2911 9088
TIME...MOT...LOC 0713Z 257DEG 36KT 2930 9087

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 7:09 PM CDTFlash Flood WarningLIXEast Baton Rouge4 hr
May 17, 7:15 PM CDTSpecial Weather StatementLIXWest Baton Rouge30 min
May 17, 8:48 PM CDTFlash Flood WarningLIXAscension, East Baton Rouge, Iberville3 hr
May 17, 10:11 PM CDTFlash Flood Warning EmergencyCatastrophic damage threatLIXAscension, East Baton Rouge, Iberville, Livingston15 hr
May 17, 11:25 PM CDTAreal Flood AdvisoryLIXAscension, Assumption, Lafourche, Saint James2 hr
May 17, 11:52 PM CDTFlash Flood WarningLIXAscension, Iberville3 hr
May 17, 11:56 PM CDTFlash Flood WarningLIXAscension, East Baton Rouge, Livingston3 hr
May 18, 1:12 AM CDTHigh Wind WarningLIXAssumption, East Baton Rouge, East Feliciana, Iberville, Pointe Coupee, Saint Helena and 6 more6 hr
May 18, 2:06 AM CDTRiver Flood WarningLIXEast Baton Rouge33 hr
May 18, 2:13 AM CDTSpecial Weather StatementLIXTerrebonne47 min
May 18, 2:17 AM CDTRiver Flood WarningLIXEast Baton Rouge21 days
May 18, 2:17 AM CDTRiver Flood WarningLIXEast Baton Rouge, Livingston21 days
May 18, 2:17 AM CDTRiver Flood WarningLIXAscension, Livingston21 days
May 18, 2:17 AM CDTSpecial Marine WarningLIX13 min
May 18, 2:24 AM CDTRiver Flood WarningLIXSaint Helena62 hr
May 18, 2:24 AM CDTRiver Flood WarningLIXLivingston5 days
May 18, 2:26 AM CDTRiver Flood WarningLIXTangipahoa57 hr
May 18, 2:39 AM CDTSpecial Marine WarningLIX66 min
May 18, 2:44 AM CDTSpecial Marine WarningLIX16 min
May 18, 2:47 AM CDTSpecial Weather StatementLIXSaint Tammany28 min
May 18, 2:49 AM CDTTornado WarningLIXSaint Tammany26 min
May 18, 2:56 AM CDTFlash Flood WarningLIXSaint Charles3 hr
May 18, 2:57 AM CDTFlash Flood WarningLIXAscension, Iberville6 hr
May 18, 3:14 AM CDTSpecial Marine WarningLIX46 min
May 18, 3:17 AM CDTSevere Thunderstorm WarningLIXJefferson, Saint Charles13 min
May 18, 3:20 AM CDTTornado WarningLIXJefferson, Saint Charles16 min
May 18, 3:29 AM CDTSpecial Marine WarningLIX61 min
May 18, 3:57 AM CDTSpecial Weather StatementLIXJefferson63 min
May 18, 4:19 AM CDTSpecial Weather StatementLIXOrleans, Saint Charles56 min
May 18, 4:31 AM CDTSpecial Marine WarningLIX44 min
May 18, 4:50 AM CDTFlash Flood WarningLIXJefferson, Orleans, Plaquemines3 hr
May 18, 5:13 AM CDTSpecial Weather StatementLIXJefferson, Orleans, Plaquemines62 min
May 18, 5:26 AM CDTSevere Thunderstorm WarningLIXJefferson, Orleans, Plaquemines, Saint Bernard49 min
May 18, 5:35 AM CDTSpecial Marine WarningLIX55 min
May 18, 5:39 AM CDTSpecial Marine WarningLIX51 min
May 18, 6:23 AM CDTSpecial Weather StatementLIXPlaquemines37 min
May 18, 6:26 AM CDTSpecial Marine WarningLIX34 min
May 18, 6:32 AM CDTSpecial Marine WarningLIX58 min
May 18, 6:39 AM CDTSpecial Marine WarningLIX66 min
May 18, 6:42 AM CDTSpecial Marine WarningLIX63 min
May 18, 7:04 AM CDTSpecial Marine WarningLIX26 min
May 18, 8:13 AM CDTAreal Flood AdvisoryLIXSaint Tammany3 hr
May 18, 8:20 AM CDTSpecial Marine WarningLIX55 min
May 18, 9:01 AM CDTSpecial Marine WarningLIX59 min
May 18, 9:21 AM CDTFlash Flood WarningLIXAscension, Assumption, Iberville3 hr
May 18, 9:59 AM CDTRiver Flood WarningLIXSaint Tammany60 hr
May 18, 9:59 AM CDTRiver Flood WarningLIXSaint Tammany17 hr
May 18, 10:06 AM CDTRiver Flood WarningLIXSaint Tammany72 hr
May 18, 10:06 AM CDTRiver Flood WarningLIXSaint Tammany24 hr
May 18, 10:16 AM CDTRiver Flood WarningLIXSaint Helena57 hr
May 18, 10:17 AM CDTSpecial Weather StatementLIXSaint Tammany28 min
May 18, 10:46 AM CDTSpecial Weather StatementLIXWashington59 min
May 18, 10:51 AM CDTRiver Flood WarningLIXSaint Tammany, Washington7 days
May 18, 10:54 AM CDTRiver Flood WarningLIXSaint Tammany48 hr
May 18, 11:24 AM CDTRiver Flood WarningLIXAscension, Livingston8 days
May 18, 3:38 PM CDTFlash Flood WarningLIXAscension, East Baton Rouge, Iberville, Livingston4 hr
May 18, 3:49 PM CDTSpecial Marine WarningLIX56 min
May 18, 4:00 PM CDTCoastal Flood WarningLIXOrleans, Saint Bernard, Saint James, Saint John the Baptist, Saint Tammany6 days
May 18, 4:22 PM CDTAreal Flood AdvisoryLIXEast Baton Rouge, Livingston, Saint Helena3 hr
May 18, 5:13 PM CDTSpecial Marine WarningLIX32 min

Nearby

Tornado Warnings in Louisiana, 2021Every tornado warning in 2021Tornadoes in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.